Kansas, 2008

Hail in Kansas, June 27, 2008

June 27, 2008 · NWS EAX · 1 event in 1 county or zone

An isolated severe thunderstorm produced hail on June 27, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An isolated severe thunderstorm produced hail on June 27, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 27, 5:27 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 27, 5:27 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
627 PM CDT FRI JUN 27 2008

.DISCUSSION...
/334 PM CDT FRI JUN 27 2008/
STILL HAVE CONCERNS ABOUT THE INTENSITY OF THE CONVECTIVE EVENT TNGT.
MOISTURE HAS BEEN SLOW TO INCREASE IN THE WAKE OF THE OKLA MCS.
DEWPOINTS HAVE ONLY RISEN INTO THE MIDDLE 60S WITH THE POTENTIAL TO
RISE INTO THE UPPER 60S FOR WRN MO BEFORE THE FRONT ARRIVES TONIGHT.
FIRST CONCERN IS THE CAPPING INCREASE NOTED ON THE 18Z TOP SOUNDING
AND THE TAMDAR SOUNDING FROM KCI. CONVECTIVE TEMPERATURES ARE IN THE
LITTLE TO MIDDLE 90S WITH ABOUT 100 J/KG CIN. ADJUSTING FCST
SOUNDINGS FOR UPPER 60S DEWPOINTS YIELDS ABOUT 2000 J/KG WITH SFC-6KM
AROUND 40 KNOTS.

A SHORTWAVE WAS NOTED ACR SRN KS AND SHOULD PASS SOUTH OF THE CWA
THIS EVENING. NO WELL DEFINED SHORTWAVE IMMEDIATELY UPSTREAM WHICH
LEAVES THE BOUNDARY IN NEBRASKA AS THE TRIGGER. NAM CONTINUES TO
SUGGEST THE CONVERGENCE ALONG THE BOUNDARY WILL BE QUITE WEAK...THUS
LIKELY LIMITING COVERAGE OF ANY FUTURE CONVECTION. THE WEAK
CONVERGENCE IS ALREADY NOTED ON SFC OBS IN SERN NEBRASKA.

A FEW THUNDERSTORMS MAY DEVELOP IN EXTREME NW MO EARLY THIS EVENING.
INSTABILITY WILL GRADUALLY WANE AFTER SUNSET...LIMITING THE THREAT OF
ANY ORGANIZED MCS...IF THERE IS ANY MCS AT ALL. SFC-3KM SHEAR IS ONLY
AROUND 20 KNOTS...FAIRLY WEAK FOR ANY WIDESPREAD WIND DAMAGE.
FREEZING LEVEL IS ALSO AROUND 15KFT...LIMITING THE THREAT OF LARGE
HAIL. GIVEN THE UNIDIRECTIONAL WIND PROFILE...TORNADO THREAT IS
QUITE LOW.

GIVEN THE LOWER CONFIDENCE FOR WIDESPREAD CONVECTION HAVE LOWERED
POPS SOME. WOULD LIKE TO LOWER POPS EVEN MORE...BUT PRUDENCE
DICTATES TO WAIT A FEW MORE HOURS TO SEE HOW THE SCENARIO EVOLVES.

CONVECTION TO DEPART THE CWA LATE TONIGHT OR EARLY SATURDAY AS COOLER
AND DRIER AIR SPREADS SOUTH. PREVIOUS FCST AND GUID TEMPS LOOK GOOD.

DB

BEAUTIFUL WEATHER WILL PREVAIL FOR THE FIRST HALF OF NEXT WEEK...AS
A LARGE AREA OF SFC HIGH PRESSURE REMAINS IN PLACE THROUGH TUESDAY.
WITH MOISTURE REMAINING SHUNTED TO THE SOUTH...CLEAR SKIES AND NEAR
NORMAL TEMPERATURES WILL BE THE RULE.  BY TUESDAY...MODELS BEGIN TO
DIFFER IN STRONG UPR TROUGH ROTATING SOUTHWARD AND INTO HUDSON BAY.
REGARDLESS OF THE SOLUTION...SUFFICIENT ENERGY SHOULD SINK SOUTHWARD
IN ORDER TO FLATTEN BROAD H500 RIDGE BUILT UP TO THE WEST.  BY
WEDNESDAY A COLD FRONT WILL TRY TO SETTLE INTO THE LOWER MO RIVER
VALLEY FROM THE NORTH...BRINGING OUR NEXT CHANCE OF RAIN ALONG WITH
IT.

OTHER BIG QUESTION IS JUST HOW FAR SOUTH THE FRONT WILL SINK.  GFS
REMAINS THE MOST AGGRESSIVE WITH THE APPROACHING UPR TROUGH...WITH
ECMWF MORE PROGRESSIVE.  GIVEN THE TIME OF THE YEAR FEEL THE FURTHER
NORTH SOLUTION OF THE ECMWF WOULD PREVAIL AS UPR RIDGING IS MUCH
HARDER TO OVERCOME.  THIS WOULD LEAVE THE FRONT IN THE VICINITY OF
THE CWA FOR THE REMAINDER OF THE WEEK...AND AS A RESULT HAVE KEPT
SLGT TO CHC POPS THROUGH THE 4TH OF JULY.  GIVEN THE UNCERTAINTIES
AND THE OVERALL SYNOPTIC SETUP...TEMPERATURES NEAR CLIMATOLOGY
APPEAR FAVORABLE THROUGH THE END OF THE WEEK.

DUX

&&

.AVIATION...

FOR THE 00Z TAFS...WILL KEEP THE THUNDERSTORM TIMING AS IS IN THE
TAFS GIVEN CURRENT RADAR TRENDS.  CONVECTION MAY PRODUCE BRIEF
MVFR/IFR CONDITIONS. ONCE THE FRONT MOVES THROUGH THE TERMINALS LATE
THIS EVENING...THE THREAT OF CONVECTION SHOULD END FOR THE NIGHT
WITH VFR CONDITIONS.  ON SATURDAY IN THE MORNING HOURS...CAN NOT
RULE OUT A FEW HIGH BASE SHOWERS DEVELOPING NORTH OF THE FRONT WHICH
SHOULD BE NEARING THE MISSOURI ARKANSAS BORDER BY MIDDAY. AT THIS
TIME WILL KEEP TAFS DRY.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 27, 11:56 AM CST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT FRI JUN 27 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1256 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORM ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON
NORTH OF A LINE FROM ST JOSEPH TO BETHANY. THESE STORMS WILL BE IN
ADVANCE OF A COLD FRONT MOVING SOUTHEAST THROUGH NEBRASKA. ALTHOUGH
THE ATMOSPHERE EARLY THIS AFTERNOON WAS RATHER STABLE...DUE TO
PREVIOUS THUNDERSTORM ACTIVITY...THE COMBINATION OF WEAK TO MODERATE
INSTABILITY AND INCREASING SHEAR...WILL BE SUFFICIENT FOR A FEW
SEVERE THUNDERSTORMS LATE THIS AFTERNOON. THE PRIMARY THREATS WILL BE
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

THE THUNDERSTORMS ARE EXPECTED TO MOVE TO A KANSAS CITY TO CHILLICOTHE
TO KIRKSVILLE LINE BY 11 PM. THE THREAT OF LARGE HAIL AND DAMAGING
WINDS WILL CONTINUE...BUT THE SEVERE THREAT IS NOT EXPECTED TO BE
WIDESPREAD DUE TO DECREASING INSTABILITY. IN ADDITION...LOCALLY HEAVY
RAINFALL IS POSSIBLE THIS EVENING. THE THREAT OF THUNDERSTORMS WILL
SHIFT TO AREAS SOUTH OF A KANSAS CITY TO KIRKSVILLE LINE AFTER
MIDNIGHT WITH ONLY ISOLATED SEVERE THUNDERSTORMS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

DB

In the hours before

Local storm report, Jun 27, 7:46 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
846 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             7 W TRENTON             40.08N 93.74W
06/27/2008  E1.00 INCH       GRUNDY             MO   AMATEUR RADIO

            NICKEL TO QUARTER SIZE HAIL 7 MILES WEST OF TRENTON NEAR
            GRUNDY COUNTY LINE

&&

MDUX
Special weather statement, Jun 27, 7:57 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
857 PM CDT FRI JUN 27 2008

MOZ013-020>022-280230-
BUCHANAN-CALDWELL-CLINTON-DE KALB-
857 PM CDT FRI JUN 27 2008

...SIGNIFICANT WEATHER ALERT FOR CLINTON...NORTHEASTERN BUCHANAN...
SOUTHERN DEKALB AND WESTERN CALDWELL COUNTIES UNTIL 930 PM CDT...

AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMERON...MOVING SOUTHEAST AT 45 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF CLINTON...NORTHEASTERN
BUCHANAN...SOUTHERN DEKALB AND WESTERN CALDWELL COUNTIES.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

DEROCHE
Local storm report, Jun 27, 7:59 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             ST JOSEPH               39.76N 94.85W
06/27/2008  E0.88 INCH       BUCHANAN           MO   TRAINED SPOTTER

            NICKEL SIZE HAIL WAS REPORTED AT 16TH AND LOCUST.

&&

GAMIS
Special weather statement, Jun 27, 8:21 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
921 PM CDT FRI JUN 27 2008

MOZ017-025-280245-
ADAIR-MACON-
921 PM CDT FRI JUN 27 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN MACON AND SOUTHERN
ADAIR COUNTIES UNTIL 945 PM CDT...

AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF NOVINGER...OR 12 MILES WEST
OF KIRKSVILLE...MOVING EAST AT 40 MPH.

THIS STORM WILL BE NEAR...
  LA PLATA BY 940 PM CDT.

THE TOWNS OF SOUTH GIFFORD...MILLARD...KIRKSVILLE REGIONAL ARPT AND
GIBBS ARE ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

DEROCHE
Special weather statement, Jun 27, 8:34 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
934 PM CDT FRI JUN 27 2008

MOZ030-031-038-280315-
CARROLL-LAFAYETTE-RAY-
934 PM CDT FRI JUN 27 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN RAY...NORTHEASTERN LAFAYETTE
AND SOUTHERN CARROLL COUNTIES UNTIL 1015 PM CDT...

AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF RICHMOND...MOVING SOUTHEAST
AT 32 MPH.

THIS STORM WILL BE NEAR...
  HARDIN AND 8 MILES NORTHEAST OF LEXINGTON BY 945 PM CDT.
  NORBORNE BY 955 PM CDT.
  WAVERLY AND 6 MILES NORTHEAST OF CORDER BY 1015 PM CDT.

THE TOWNS OF RUSSELLVILLE AND DOVER ARE ALSO IN THE PATH OF THIS
STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

DEROCHE
Special weather statement, Jun 27, 8:56 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
956 PM CDT FRI JUN 27 2008

KSZ103>105-280330-
JOHNSON-LEAVENWORTH-WYANDOTTE-
956 PM CDT FRI JUN 27 2008

...SIGNIFICANT WEATHER ALERT FOR LEAVENWORTH...NORTHEASTERN JOHNSON
AND WYANDOTTE COUNTIES UNTIL 1030 PM CDT...

AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF MCLOUTH...OR 10 MILES NORTH
OF TONGANOXIE...MOVING SOUTHEAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  BASEHOR BY 1015 PM CDT.
  EDWARDSVILLE AND BONNER SPRINGS BY 1025 PM CDT.
  LAKE QUIVIRA...SHAWNEE...7 MILES NORTHWEST OF MERRIAM AND 9 MILES
  NORTHWEST OF MISSION BY 1030 PM CDT.

THE TOWNS OF JARBALO...FAIRMOUNT...PIPER...MAYWOOD...LAKE OF THE
FOREST...HOLLIDAY...MUNCIE...ZARAH AND MONTICELLO ARE ALSO IN THE
PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

DEROCHE

The radar

The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Leavenworth

When
June 27, 9:03 PM CST
Where
Leavenworth County, 5.1 mi NE of Jarbalo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.250, -95.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113836.